- ‘Ozempic Butt,’ characterized by sagging skin on the butt, is gaining traction as a reported side effect of the weight loss drug semaglutide, better known by the popular brand names Ozempic and Wegovy.
- Experts say rapid, extreme weight loss can contribute to looser skin, particularly in curvier areas of the body.
- Taking a slower, more sustainable approach to weight loss can lower your risk of developing ‘Ozempic Butt.‘
- Regular exercise as well as surgical and non-surgical treatments can improve the appearance of ‘Ozempic butt.’
Rumored to be used by many celebrities, semaglutide, sold under the brand names Ozempic and Wegovy, has become a popular weight loss tool.
The drug acts as an appetite suppressant and can trigger extreme weight loss. But as the pounds melt away, some people are noticing a loss of volume and a decrease in skin elasticity in the curvier parts of their bodies.
In fact, you may have heard of ‘Ozempic Face,’ a side effect associated with extreme weight loss while taking these medications which is characterized by saggy drawn skin after weight loss.
Now, a similar side effect is gaining traction, which has been dubbed ‘Ozempic Butt.’
“While the term ‘Ozempic Butt’ may be new, the concept of being left with sagging skin after rapidly losing a large amount of weight is not,” says Jana Abelovska, superintendent pharmacist at Click Pharmacy.
Abelovska isn’t’ surprised that many people are experiencing this side effect when using Ozempic and Wegovy injections, as the drug can cause rapid weight loss, particularly, she says, if you’ve just started using it.
To understand why this happens, Abelovska says you need to understand how the drug works.
“On the surface, Ozempic may appear to be an appetite suppressant, as semaglutide tricks the brain into thinking the stomach is full when it isn’t,” she explains.
However, there is more to it than that. While a decrease in appetite is partially responsible for rapid weight loss, Semaglutide also changes the way in which the body processes hunger.
“It actually alters your body’s metabolism, and prevents your brain from sending out hunger signals that make you feel hungry, and thus want to eat,” Abelovska points out.
When used for weight loss, Abelovska says you’re likely to see results very quickly as your hunger responses are being blocked. However, our bodies take a little while to catch up.
“When we gain weight, this is done gradually which gives our skin the time to expand and stretch to accommodate the extra weight,” she explains.
“Our skin is actually surprisingly elasticated, thanks to its elastin and collagen makeup, which is what makes it able to revert back to normal after stretching to accommodate a pregnancy, for example.”
“But if you lose weight too quickly, your skin will remain at its looser state, rather than instantly returning to its pre-weight gain state, particularly if you have been overweight for several years,” Abelovska added.
This is why, after significant weight loss, you might experience saggy skin in certain areas of your body.
Abelovska says curvier regions, like the abdomen, butt, thighs, and cheeks, are the most prone to this side effect.
Not everyone will experience saggy skin on their butt, or indeed any other part of their body, after losing a significant amount of weight.
In fact, the likelihood of saggy skin is dependent on several factors, like your age, how much you weighed before you began to gain weight, and how long you’ve been living with obesity or overweight.
Generally speaking, how active you are won’t play a role in how likely you are to experience sagging skin. However, Abelovska says it can certainly play a role in reducing the sagginess after the weight has been lost.
“As mentioned before, our skin is very elasticated – however, this natural elasticity does decrease with age, meaning that our skin doesn’t retain its shape quite as well when we get older. That’s why if you’re using Wegovy or Ozempic in your younger years you’re less likely to see significant loose skin in comparison to someone who uses it in their older years,” she points out.
Add to that, the more weight you have gained, the more your skin will have stretched, and therefore, the more likely you are to be left with loose skin after weight loss.
“Similarly, a patient’s skin may struggle to return to its normal state if they have been overweight for a significant period of time,” Abelovska adds.
“If someone is using semaglutide and they have only been overweight for a short period of time, it’s likely that their skin will be able to bounce back more quickly as it hasn’t been held in a stretched state for as long as someone that has been overweight for a long time.”
So, if you have sagging skin after weight loss, what can you do to treat it?
According to Dr. Grace Hula, aesthetic doctor and founder of G&M Healthcare, there are lots of ways to rectify the problem.
She recommends skin tightening treatments like LPG Endermologie which should ideally be used as soon as you start losing weight.
“Other possible treatment solutions are having a Brazilian butt lift with dermal fillers,” she adds. However, Hula advises giving your body some time to adjust after weight loss before considering treatment.
“In some cases, saggy skin can correct itself if patients maintain their new weight over a long period of time, for example, a year or more,” she points out.
Abelovska says your doctor may recommend a skin removal surgery to take some of the skin away if there is an excessive amount of loose skin. However, she says this will only be advised if absolutely necessary after other methods have been used.”
Surgical and non-surgical options aside, there are many ways to address sagging skin at home as well.
“Exercising is one of the best ways to help your skin return to normal after losing weight. In particular, patients should regularly use exercises such as weight-lifting and resistance training,” says Abelovska.
This, she explains, not only builds muscle that will fill some of the space left behind after losing weight, but it can also promote more elasticity in the skin which will aid it in bouncing back.
In addition, Abelovska says staying hydrated can keep the skin looking plump, while eating a diet that is high in Vitamins A, C and E can increase collagen and elastin, giving your skin more ‘bounce’.
Ultimately, we’re still learning about the side effects of these medications as a weight loss tool. Aside from ‘Ozempic Butt,’ known side effects of these drugs can include:
Losing weight too quickly can also be dangerous.
Abelovska notes that rapid weight loss is associated with an increased risk of gallstones, dehydration, malnutrition, and electrolyte imbalance.
If you’re looking for a way to lose weight, it’s best to consider the pros and cons before choosing medications.
“If you’re hoping to use Ozempic or Wegovy, you should make yourself aware of all of the potential side effects to avoid feeling disappointed about ‘Ozempic butt’ or other similar instances after you’ve lost weight,” Abelovska advises.